Lymphodema/Oedema

Ten days ago I attended a Lymphodema Clinic and was told there that I need no longer take the diuretics I have had daily for 4 years as they were not useful for the condition. Instead, I am to have compression socks for which I was measured. They havent arrived yet. I am to wear a compression 'tube' at night and was given some made for arms as they didnt have any for legs.................................mmmm.

I gladly stopped the diuretic.

In the last ten days I have gained between 7 and 8 ilbs in weight, my feet and ankles are huge and my legs feel 'solid' to just below the knee.

I saw a GP today who said to take the diuretics and wear the socks whenever they arrive. In the past I have been told by individual GPS to a) take diueretics daily b) take when necessary and c) dont take them for longer than a week.

I dont actually have much faith in medical 'experts' at the moment.

Has anyone else had a similar experience? The diuretics are a combination of Amileride/Bumetenide.

hen1234

6 Replies

oldestnewest
  • Do you have an underlying heard condition or blood pressure issues, or were the diuretics prescribed to try and alleviate the swelling in the lower legs? I think advising you to immediately stop taking the diuretics was probably not advisable - perhaps a gradual reduction phase may have been better - in conjunction with compression. But what do I know - I'm not a doctor - but really???

    Out of interest, what is a compression 'tube'??

  • sorry, I didnt answer your question of compression tube. I dont know the correct name. its a thick wooly type material in tube form which pulls on your arm or leg. I believe they are sometimes worn following surgery?

  • Hi Hen,

    Do you have primary or secondary lymphoedema? This makes a difference to medication(s) etc. Also what other underlying medical problems do you have? I have bilateral primary which I was born with but am otherwise fit and well. I am 75 years old and still working, albeit part time now. Originally I too was told to take diuretics but after doing so for 10+ years, was told they don't help lymphoedema. I have made to measure knee highs which I wear 90% of the time. During hot weather I can gain almost half a stone but the heat also brings on eczema and/or cellulitis on the lower parts of my legs. I have the following regime which overtime has proved to be the most suitable for me - I shower every day (salt from sweat aggravates things). I moisturise thoroughly after showering using Doublebase Gel to which I add in some essential oils - Lavender, Rose, frankincense, when sitting always have legs elevated. If there is anything else you want to ask, please feel free to do so! Keep well!

    Anne

  • Hi, if it's lymphodema that you defiantly have then I was always told NOT to take diuretics as they do not work and will just damage your kidneys! I was told compression garments are the only thing. However, I was fortunate enough to have LVA surgery last Tuesday on my leg, so fingers crossed that it works but I won't know for quite some time but I am carrying on wearing my compression. Just double check with your GP that you don't have cellulitis?? As if your leg/arm feels very swollen and hard and also if it's sore this could be the case, in which case you will need at least two weeks antibiotics to clear it up. Best of luck

  • Hi Ruth1977,

    Compression socks arrived this morning. They are comfy...at the moment....open toed ones.

    No, I dont have Cellulitis.

    I began taking diueretics yesterday on advice of dr and have so far lost almost 2obs so think they must be working.

    It all seems a bit hit and miss to me but perhaps a combination is going to make an improvement. Time will tell.

    Best wishes for the outcome of your surgery.

    hen1234

  • Lynora is right, it is not advisable to just stop taking diuretics after a long term dependence on them, a gradual reduction is better. They are ineffective in true lymphoedema because they only remove water from the tissues, not the protein element that is trapped. Proteins attract more water so they can make the situation worse. See the LSN leaflet on Diuretics and Lymphoedema. Now you are wearing compression hosiery you will find the fluid will start moving and your legs will soften. If you get to the stage where the hosiery starts to loosen, go back and get re-measured for smaller ones, even if it is in less than the usual 6 months.

You may also like...